Winter Storm, Schoharie
- When
- December 5, 2:00 PM EST to December 9, 3:00 AM EST
- Where
- Schoharie forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.588, -74.442 (the zone’s center; the record gives no point)
An unseasonably cold airmass was in place across the region along with persistent northwesterly winds, as the area was under the influence of an upper level disturbance. This resulted in lake enhanced snow showers which impacted the eastern Catskills.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An unseasonably cold airmass was in place across the region along with persistent northwesterly winds, as the area was under the influence of an upper level disturbance. This resulted in lake enhanced snow showers which impacted the eastern Catskills. The southwest portion of Schoharie County picked up 7 to 9 inches of snow, with Summit reporting 9 inches and Jefferson 7.3 inches. Snowfall reports of only 1 to 2 inches were received across the rest of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 5, 12:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1235 PM EST SUN DEC 5 2010 .SYNOPSIS... A BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE REGION THROUGH AT LEAST EARLY NEXT WEEK. A SURFACE LOW PRESSURE SYSTEM WILL BACK INTO NORTHERN MAINE FROM THE CANADIAN MARITIMES TODAY AND TONIGHT...WHILE ANOTHER STRONGER SYSTEM TAKES A SIMILAR TRACK ON MONDAY AND MONDAY NIGHT. THIS PATTERN WILL RESULT IN SCATTERED TO NUMEROUS SNOW SHOWERS...BUT MAINLY ACROSS THE HIGHER TERRAIN. OTHERWISE...BLUSTERY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE EXPECTED WELL INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... HAVE UPDATED FORECASTS TO INCREASE POPS OVER THE EASTERN HIGH TERRAIN AREA TO CHANCE AND WORDED AS SCATTERED SNOW SHOWERS. HAVE ALSO INCREASED THE AREAL COVERAGE OF LIKELY POPS OVER THE WESTERN HALF OF THE FORECAST AREA AND INCREASED THE SNOW ACCUMULATIONS SLIGHTLY. REST OF FORECAST GENERALLY UNCHANGED. PREV DISCUSIION... BROAD UPPER LOW STILL SPINNING OVER THE REGION...WITH MORE UPPER IMPULSES ROTATING AROUND THE PERIPHERY. TRAPPED LOW LEVEL MOISTURE...ENHANCED TO SOME DEGREE BY LAKE EFFECT MOISTURE... SUPPORTING MORE CLOUD COVER. SOME FLURRY ACTIVITY FROM TIME TO TIME WILL CONTINUE TODAY AND TONIGHT. LIMITED MIXING DUE TO CLOUD COVER...SO HIGHS IN THE 30S. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... STRONGER UPPER IMPULSE TRACKS WELL OFFSHORE TONIGHT AND MONDAY... THEN BACKS WEST INTO SOUTHEASTERN CANADA AND THE BORDER OF NEW ENGLAND AND CANADA MONDAY NIGHT INTO TUESDAY. STRONG U WIND ANOMALIES AT 850 HPA IMPLY SOME EXTRA LOW LEVEL MOISTURE/THETA E ADVECTION AND FORCING WILL PUSH WEST INTO PARTS OF THE ADIRONDACKS AND WESTERN MOHAWK VALLEY....PERHAPS THE NORTHERN LAKE GEORGE SARATOGA REGION. LOW LEVEL MOISTURE CONTRIBUTION FROM THE LAKES WILL CONTINUE...SO PERIODS OF LIGHT SNOW WILL OCCUR MONDAY AND TUESDAY...WITH POSSIBLY A FEW INCHES IN HIGHER TERRAIN. AREAS FROM THE CATSKILLS AND SCHOHARIE VALLEY...THROUGH THE CAPITAL DISTRICT...SOUTHERN VT AND THE BERKSHIRES COULD SEE SOME DUSTINGS MONDAY THROUGH TUESDAY...BUT AGAIN...FOCUSED MORE IN THE SCHOHARIE VALLEY... HELDERBERGS...SOUTHERN GREEN MOUNTAINS...LAKE GEORGE AND SARATOGA REGION...NORTHERN TACONICS AND BERKSHIRES. VALLEY LOCATIONS INCLUDING THE CITY OF ALBANY MAY BE HARD PRESSED TO SEE ANY NOTICEABLE ACCUMULATION...OUTSIDE OF SOME WINDSWEPT PATCHES OF SNOW THAT COULD COLLECT ALONG WALLS AND OBSTACLES. BUT...THE SYSTEM IS STILL ORGANIZING SO FINE DETAILS OF THE FORECAST MONDAY AND TUESDAY COULD CHANGE...AND NEED TO LOOK FOR CONVECTIVE SCALE SURPRISES THAT MAY NOT RESOLVED IN DATA AND GUIDANCE AT THIS TIME. THERE SHOULD BE A NOTICEABLE PRESSURE GRADIENT THAT DEVELOPS WITH THE STRENGTHENING LOW PRESSURE IN SOUTHEASTERN CANADA. SO...BREEZY TO WINDY CONDITIONS SHOULD CREATE SOME WIND CHILLS...ESPECIALLY WITH BOUNDARY LAYER TEMPERATURES GRADUALLY COOLING THROUGH THE PERIOD. CLOUD COVER WILL HELP LIMIT DAYTIME HIGH TEMPERATURES...AND WINDS AND CLOUDS WILL PREVENT LOW TEMPERATURES FROM FALLING AS MUCH AS THEY COULD. HIGHS IN THE LOWER TO MID 30S MOST AREAS TODAY THROUGH TUESDAY...20S IN HIGHER TERRAIN. LOWS IN THE 20S MOST AREAS THROUGH THE PERIOD...WITH TEENS IN HIGHER TERRAIN. && .LONG TERM /TUESDAY THROUGH SATURDAY/... IMPROVING CONDITIONS ARE EXPECTED THROUGH THE FIRST HALF OF THE LONG TERM PERIOD WITH SOME BIG QUESTIONS REMAINING FOR THE FRIDAY THROUGH SATURDAY TIME FRAME. THE UPPER TROUGH OVER EASTERN QUEBEC IS EXPECTED TO CONTINUE LIFTING NORTH THROUGH MID WEEK AS HIGH PRESSURE GRADUALLY BUILDS NORTHEAST AT THE SURFACE FROM THE TENNESSEE VALLEY ON WEDNESDAY INTO THE NORTHEAST ON THURSDAY. AS A RESULT OF THIS SCENARIO EXPECT INCREASING SUNSHINE DURING THE DAY AND MAINLY CLEAR SKIES AT NIGHT EXCEPT IMMEDIATELY DOWNWIND OF LAKE ONTARIO WHERE CLOUDS AND SOME LAKE EFFECT IS EXPECTED TO LINGER THROUGH WEDNESDAY. DURING THIS PERIOD TEMPERATURES ARE ALSO EXPECTED TO LOWER THROUGH TIME AS COOLING CONTINUES IN THE LOWER LEVELS. EXPECT HIGHS IN THE LOWER 20S TO MID 30S ON WEDNESDAY AND UPPER TEENS TO MID 30S ON THURSDAY WITH LOWS ZERO TO UPPER TEENS WEDNESDAY NIGHT AND THURSDAY NIGHT. THE HIGH PRESSURE CENTER IS THEN EXPECTED TO MOVE OFF THE EAST COAST BY FRIDAY MORNING. THE PERIOD FROM FRIDAY INTO SATURDAY LOOKS ACTIVE AS A CLIPPER TYPE SYSTEM MOVES INTO THE GREAT LAKES FRIDAY MORNING AND THEN EASTERN GREAT LAKES FRIDAY EVENING. AFTER THAT THERE EXISTS BIG DISAGREEMENTS BETWEEN GFS AND ECMWF IN TERMS OF SURFACE LOW TRACK POTENTIAL SECONDARY REDEVELOPMENT AND ORIENTATION OF H5 TROUGH. THE ONLY THING THAT DOES SEEM CERTAIN IS THAT SOME WARM AIR ADVECTION WILL BE OCCURRING IN THE LOWER LEVELS WITH AT LEAST SOME LIGHT PRECIPITATION LIKELY IN THE FORM OF SNOW ON FRIDAY. FOR NOW HAVE GONE WITH MAINLY CHANCE POPS AND LIGHT SNOW SHOWERS FRIDAY AN FRIDAY NIGHT WITH A MIXTURE OF SNOW AND RAIN ON SATURDAY AS GFS AND ECMWF DIFFER GREATLY ON THERMAL PROFILE. FOR NOW HAVE HIGH TEMPS IN THE MID 20S TO MID 30S ON FRIDAY AND UPPER 20S TO NEAR 40 ON SATURDAY WITH LOWS FRIDAY NIGHT IN THE LOW TEENS TO MID 20S. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD ENDING AT 18Z MONDAY WITH BKN/OVC STRATO CU. MVFR CIGS ARE POSSIBLE AT KALB/KGFL INTO EARLY THIS EVENING AND A TEMPO GROUP HAS BEEN INCLUDED IN THE KALB/KGFL TAFS TO REFLECT THIS. THE MAIN WEATHER FEATURE ACROSS THE REGION IS A PERSISTENT UPPER LEVEL LOW WHICH WILL ROTATE OVER THE FA THROUGH THE TAF PERIOD ENDING AT 18Z MONDAY. LITTLE IF ANY SNOW IS EXPECTED AT THE TAF SITES OTHER THAN FLURRIES AND AT THIS TIME DO NOT HAVE ENOUGH CONFIDENCE THAT ANY SNOW SHOWERS WILL REACH THE TAF SITES DURING THE NEXT 24 HOURS...THUS HAVE LEFT THE TAF FORECASTS DRY. THE WINDS WILL BE WEST TO NORTHWEST FOR THE REST OF THE AFTERNOON AT 10 TO 12 KTS AT KALB/KPOU WITH GUSTS TO AROUND 20 KTS. AT KGFL THE WIND WILL BE WESTERLY AT 10 KTS OR LESS. WIND SPEEDS AT ALL LOCATIONS WILL DECREASE TO 10 KTS OR LESS TONIGHT...THEN INCREASE AGAIN ON MONDAY AT 10 TO 15 KTS WITH GUSTS TO OVER 20 KTS. OUTLOOK... MON AFT-TUE...VFR/MVFR...ISOLD-SCT -SHSNS ESPEC NORTH OF KPOU. TUE NIGHT-THU...VFR...NO SIG WX. && .HYDROLOGY... LOW PRESSURE MOVING WESTWARD FROM NORTHERN NEW ENGLAND WILL BRING SOME LIGHT SNOW SHOWERS THROUGH THE WEEKEND...MAINLY ACROSS THE HIGHER TERRAIN. QPF WILL BE LIGHT AND TEMPERATURES WILL BE COLD ENOUGH FOR PRECIP TO FALL AS SNOW. RIVER FLOWS WILL CONTINUE TO DECREASE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...CLOSER TO SEASONAL LEVELS. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...GJM/NAS NEAR TERM...GJM/NAS SHORT TERM...NAS LONG TERM...11 AVIATION...GJM HYDROLOGY...11/NAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 415 AM EST SUN DEC 5 2010 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 415 AM EST SUN DEC 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270990.